Oklahoma, 2024Tornadoes and Damaging Winds in Oklahoma, November 18, 2024
November 18, 2024 · NWS OUN · 19 events in 8 counties and zones
An intense (90-knot) mid-level jet streak lifted from the Texas Big Bend region into the Southern High Plains early on the 18th. An extensive quasi-linear convective system (QLCS) took shape across West Texas and moved into portions of western Oklahoma and western-north Texas during this time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense (90-knot) mid-level jet streak lifted from the Texas Big Bend region into the Southern High Plains early on the 18th. An extensive quasi-linear convective system (QLCS) took shape across West Texas and moved into portions of western Oklahoma and western-north Texas during this time. With anomalously strong kinematics and marginally sufficient wind shear, a few portions of the line produced reports of thunderstorm wind damage and multiple brief/weak tornadoes. With time, the convective system gradually weakened into portions of central and eastern Oklahoma, producing only sporadic wind gusts/damage by daybreak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 17, 10:54 PM CST, 3 hours 54 minutes earlier. Its key messages:
- Updated at 1054 PM CST Sun Nov 17 2024
- Severe storm liklihood increasing for tonight and Monday morning with damaging winds and tornadoes possible.
- Heavy rainfall could lead to flooding tonight into Monday, Flood Watch in effect.
- Strong winds late tonight through early afternoon Monday, Wind Advisory in effect.
- Turning cooler for the latter half of the week.
Area forecast discussion, Nov 17, 10:54 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1054 PM CST Sun Nov 17 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1054 PM CST Sun Nov 17 2024
- Severe storm liklihood increasing for tonight and Monday morning
with damaging winds and tornadoes possible.
- Heavy rainfall could lead to flooding tonight into Monday, Flood
Watch in effect.
- Strong winds late tonight through early afternoon Monday, Wind Advisory
in effect.
- Turning cooler for the latter half of the week.
&&
.NEAR TERM and MONDAY...
(Rest of today through Monday)
Issued at 300 PM CST Sun Nov 17 2024
Potential for severe weather...
Very dynamic storm system poised to impact Oklahoma and northern
Texas tonight and Monday. Intense height falls, resulting in very
strong flow throughout the atmosphere, will start sweeping in from
northern Mexico and southwest Texas tonight. Strong surface
cyclogenesis is progd to begin across southwest Texas this
evening, and advance northeastward ahead of the upper low tonight
and Monday. East of the surface low, very strong southerly winds
will draw unseasonably high dewpoints northward into northern
Texas and southern Oklahoma, with dewpoints nearing 70F not out of
the question to cross the Red River late tonight and Monday
morning. This is a concerning trend that yields a higher
probability for surface based instability to exist ahead of the
cold front and associated squall line. With the higher probability
for surface based instability, there is a higher probability for
damaging winds, and tornadoes, to occur ahead of and along the
line of storms overnight through Monday morning.
The line of storms along the front will likely develop late this
evening and within a few hours after midnight across southwest
Texas, then progress north and east over western north Texas and
southwest Oklahoma by daybreak. Given the lower level shear
and high magnitude of the ambient flow, there will be a concern
for several damaging wind instances across western north Texas
into southwest Oklahoma overnight. Within a narrow instability
axis that will exist along and just ahead of the squall line, a
few tornadoes may also occur.
Heavy rain and flooding concerns...
Confidence is high for the potential of heavy rain tonight and
Monday. The heaviest rainfall is expected to commence by late this
evening as strong theta-e advection spreads over the region and
height falls/cooling aloft spreads across the region. The highest
rain totals overnight through Monday morning are expected to
extend from western north Texas and southwest Oklahoma, north and
east across the western half of Oklahoma. Amounts of 1 to 3 inches
are expected, although higher totals are possible. The Flood
Watch was maintained and Harper county was added.
Cold-core thunderstorm potential northwest Monday...
Latest models do yield surface based instability (although weak)
beneath the upper low as it traverses northwest and north central
Oklahoma late Monday morning through the early afternoon hours. A
few few low-topped supercells appear possible with attendant risk
for efficient funnel production, with low tornado risk.
Strong sustained winds...
As a surface low pressure area intensifies across western
Oklahoma late tonight, strong southerly winds are expected across
much of southwest into central Oklahoma. Wind gusts of 40 to 50
mph are possible at times through Monday morning. Behind the cold
front, strong southwest winds will be possible across western
north Texas and southwest Oklahoma late in the morning into early
afternoon hours.
&&
.SHORT TERM...
(Monday night through Tuesday night)
Issued at 300 PM CST Sun Nov 17 2024
Clearing skies and decreasing winds expected Monday night. After
near record warm low temperatures to start to Monday, the clear
skies and light wind will allow for a much cooler daybreak
Tuesday, but still a few degrees above average for the middle of
November. Northwest winds will increase on Tuesday as lower level
ridge builds in over the region, and with the winds dropping off
with the introduction of cooler and drier air, a freeze appears
likely for Wednesday morning across western portions of Oklahoma.
&&
.LONG TERM...
(Wednesday through next Saturday)
Issued at 300 PM CST Sun Nov 17 2024
The large storm system moving across the northern and central Plains
will brush northern Oklahoma early on Wednesday, with main impact
being an increase in mid-high level clouds and reinforcing the lower
level ridge and gusty northwest winds. By early Thursday, a more
continental and colder airmass will arrive behind this system and
provide for colder temperatures for Thursday and Friday. Within this
time frame, we could see a freeze across northern and western
Oklahoma on Thursday, with a more widespread freeze into central and
southern Oklahoma, and northern Texas on Friday morning. With upper
flow switching back to zonal ahead of another amplifying upper wave,
southerly winds should begin increasing at the surface on Friday and
Saturday, yielding at least a brief return to above average
temperatures.
&&
.AVIATION...
(06Z TAFS)
Issued at 1054 PM CST Sun Nov 17 2024
Areas of showers continue over much of Oklahoma and north Texas,
with some embedded thunderstorms expected later tonight. Ceilings
will crash into the IFR range for most sites tonight. A line of
thunderstorms is expected to move through from the west early in the
morning with the potential for damaging wind gusts. A strong low
level jet will result in some transient low level wind shear as well
as gusty surface winds later tonight and through the morning. Low
ceilings will be slow to clear out today generally from west to
east, with the potential for some wraparound low clouds in northwest
Oklahoma this afternoon.
Day
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 61 67 45 / 40 100 100 0
Hobart OK 68 54 67 42 / 70 100 70 0
Wichita Falls TX 74 61 70 45 / 40 100 80 0
Gage OK 64 49 60 36 / 20 100 80 0
Ponca City OK 70 59 68 43 / 30 100 100 0
Durant OK 76 62 70 48 / 20 70 90 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday afternoon for OKZ004>031-033>040-044-
045.
Wind Advisory from 3 AM to 3 PM CST Monday for OKZ007-008-012-
013-018>020-023>031-035>042-044>046.
TX...Flood Watch through Monday afternoon for TXZ083>090.
Wind Advisory from 3 AM to 3 PM CST Monday for TXZ083>090.
&&
NEAR TERM...11
SHORT TERM...11
LONG TERM....11
AVIATION...14In the hours before
Special weather statement, Nov 18, 2:35 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
235 AM CST Mon Nov 18 2024
OKZ040-041-180900-
Garvin OK-Murray OK-
235 AM CST Mon Nov 18 2024
...A strong thunderstorm will impact portions of southeastern Garvin
and central Murray Counties through 300 AM CST...
At 234 AM CST, Doppler radar was tracking a strong thunderstorm near
Turner Falls, moving north at 35 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Davis, Wynnewood, Dougherty, Turner Falls, and Lake Of The Arbuckles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3438 9706 3438 9718 3469 9728 3470 9699
TIME...MOT...LOC 0834Z 177DEG 30KT 3442 9712
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
..speg.Tornado, Jackson
- When
- November 18, 2:48 AM CST to 2:49 AM CST
- Where
- Jackson County, 7.68 mi WNW of Eldorado to 7.4 mi WNW of Eldorado
- Rating
- EF1
- Path length
- 1.12 mi
- Path width
- 50 yd
- Continued into
- Harmon, Ok (OUN)
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 34.493, -99.782
This tornado developed in far western Jackson County. Utility poles were damaged along the Harmon County line as the tornado moved into southern Harmon County.
Thunderstorm Wind, Jackson
- When
- November 18, 2:48 AM CST
- Where
- Jackson County, 7.35 mi WNW of Eldorado
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.493, -99.776
Personal weather station measurement.
Tornado, Harmon
- When
- November 18, 2:49 AM CST to 2:52 AM CST
- Where
- Harmon County, 11.26 mi S of Gould to 9.07 mi S of Gould
- Rating
- EF1
- Path length
- 2.31 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 34.507, -99.772
This tornado moved into southern Harmon County from far western Jackson County. Utility poles were snapped along and just north of the county line along State Highway 5.
Tornado, Harmon
- When
- November 18, 2:58 AM CST to 3:04 AM CST
- Where
- Harmon County, 4.02 mi S of Gould to 1.16 mi W of Gould
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 150 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.612, -99.775
This tornado began south of Gould, along or just west of State Highway 5 and north of E1660 Road. The tornado moved to the north and then northwest, before dissipating just to the west of the city of Gould. Numerous power poles were snapped and broken along E1650 road, while several central pivot irrigation units sustained damage.
Tornado, Jackson
- When
- November 18, 3:09 AM CST to 3:14 AM CST
- Where
- Jackson County, 0.92 mi NE of Duke to 4.65 mi NNE of Duke
- Rating
- EF0
- Path length
- 3.9 mi
- Path width
- 50 yd
- Continued into
- Greer, Ok (OUN)
- Reported by
- Storm Chaser
- Coordinates
- 34.669, -99.558
A tornado developed just northeast of Duke where some light damage was reported. The tornado continued to move north into Greer County about a mile east of State Highway 34.
Tornado, Harmon
- When
- November 18, 3:11 AM CST to 3:13 AM CST
- Where
- Harmon County, 5.25 mi N of Mc Queen to 6.77 mi N of Mc Queen
- Rating
- EFU
- Path length
- 1.52 mi
- Path width
- 30 yd
- Continued into
- Greer, Ok (OUN)
- Reported by
- Official NWS Observations
- Coordinates
- 34.746, -99.700
A Tornado Debris Signature (TDS) was observed on KFDR radar as this storm moved north from Harmon County into far southwestern Greer County west of the community of Russell. No specific damage locations were reported so this path is estimated.
Tornado, Greer
- When
- November 18, 3:13 AM CST to 3:14 AM CST
- Where
- Greer County, 9.12 mi S of Reed to 7.95 mi S of Reed
- Rating
- EFU
- Path length
- 1.2 mi
- Path width
- 30 yd
- Reported by
- Official NWS Observations
- Coordinates
- 34.768, -99.701
A Tornado Debris Signature (TDS) was observed on KFDR radar as this storm moved north from Harmon County into far southwestern Greer County west of the community of Russell. No specific damage locations were reported so this path is estimated.
Tornado, Greer
- When
- November 18, 3:14 AM CST to 3:19 AM CST
- Where
- Greer County, 8.51 mi SW of Hester to 5.82 mi WSW of Hester
- Rating
- EFU
- Path length
- 3.65 mi
- Path width
- 50 yd
- Reported by
- Official NWS Observations
- Coordinates
- 34.725, -99.549
This tornado moved north into Greer County from Jackson County. Although no specific damage was reported in Greer County, a Tornado Debris Signature was observed on radar, although no specific damage locations were reported.
Tornado, Greer
- When
- November 18, 3:23 AM CST to 3:29 AM CST
- Where
- Greer County, 2.42 mi NW of Hester to 1.78 mi E of Mangum
- Rating
- EF0
- Path length
- 4.43 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -99.465
This tornado developed southwest of Mangum and moved north. A trailer was overturned east of Mangum and tree limb damage was also observed.
Tornado, Greer
- When
- November 18, 3:35 AM CST to 3:37 AM CST
- Where
- Greer County, 2.89 mi W of Granite to 3.15 mi WNW of Granite
- Rating
- EFU
- Path length
- 1.45 mi
- Path width
- 30 yd
- Reported by
- Official NWS Observations
- Coordinates
- 34.959, -99.431
A Tornado Debris Signature was observed on KFDR radar. No specific damage locations were reported so this path is estimated.
Tornado, Kiowa
- When
- November 18, 3:44 AM CST to 3:48 AM CST
- Where
- Kiowa County, 7.45 mi NW of Lone Wolf to 9.75 mi NW of Lone Wolf
- Rating
- EFU
- Path length
- 3 mi
- Path width
- 30 yd
- Reported by
- Official NWS Observations
- Coordinates
- 35.054, -99.356
A Tornado Debris Signature (TDS) was observed by KFDR radar. No specific damage locations were reported so this path is estimated.
Tornado, Kiowa
- When
- November 18, 3:48 AM CST to 3:51 AM CST
- Where
- Kiowa County, 7.34 mi NNW of Lone Wolf to 9.25 mi NNW of Lone Wolf
- Rating
- EFU
- Path length
- 1.92 mi
- Path width
- 30 yd
- Continued into
- Washita, Ok (OUN)
- Reported by
- Official NWS Observations
- Coordinates
- 35.090, -99.294
A Tornado Debris Signature (TDS) was observed developing in northwestern Kiowa County before moving north into Washita County. No specific damage locations were reported so this path is estimated.
Tornado, Washita
- When
- November 18, 3:51 AM CST
- Where
- Washita County, 8.03 mi WSW of Sentinel
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- Official NWS Observations
- Coordinates
- 35.117, -99.302
A Tornado Debris Signature (TDS) was observed developing in northwestern Kiowa County before moving north into Washita County. The presence of the TDS indicates that at least tree damage likely occurred despite the lack of any specific damage reports. The path is estimated, but the tornado likely moved about one-half mile north into Washita County before dissipating.
Tornado, Washita
- When
- November 18, 4:20 AM CST to 4:21 AM CST
- Where
- Washita County, 5.25 mi NNE of Dill City to 5.24 mi E of Burns Flat
- Rating
- EFU
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Official NWS Observations
- Coordinates
- 35.346, -99.084
A Tornado Debris Signature (TDS) was observed on KFDR radar east of Burns Flat. No damage locations were reported and the path is estimated.
Tornado, Blaine
- When
- November 18, 5:36 AM CST to 5:38 AM CST
- Where
- Blaine County, 1.56 mi SSW of Watonga to 0.6 mi WNW of Watonga
- Rating
- EF1
- Path length
- 1.66 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.829, -98.420
This tornado developed south of Watonga and moved due north just west of US-270 and then SH-8 through the west side of Watonga. At least five homes and a two outbuildings were damaged, along with trees and power poles. One large tree fell onto a vehicle, and a large tree branch fell onto another.
Thunderstorm Wind, Blaine
- When
- November 18, 6:00 AM CST
- Where
- Blaine County, 0.28 mi SE of Okeene
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.117, -98.317
Relayed images show the metal roofs of two businesses peeled back in the Okeene community. Event time is radar-estimated.
Thunderstorm Wind, Kingfisher
- When
- November 18, 6:17 AM CST
- Where
- Kingfisher County, 0.78 mi S of Hennessey
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.099, -97.899
Estimated wind gust. Time is radar-estimated.
Thunderstorm Wind, Kingfisher
- When
- November 18, 6:30 AM CST
- Where
- Kingfisher County, 10.58 mi E of Hennessey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.095, -97.711
Images relayed by the Oklahoma Department of Emergency Management show thunderstorm wind damage at two farmsteads along North 2970 Road in far northeastern Kingfisher County. Damage included the roof of a barn blown off, bay doors blown out, large farm equipment overturned and large tree branches blown down. Event time is radar-estimated.
Thunderstorm Wind, Cleveland
- When
- November 18, 7:12 AM CST
- Where
- Cleveland County, 2.03 mi NNE of Norman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.248, -97.429
A social media image shows a tree uprooted. Event time is radar-estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, November 18, 20241 death · 4 injured · 1 event
- Damaging Winds in Texas, November 18, 20241 injured · $221,000 · 61 kt wind · 11 events
- High Wind and Heavy Rain in California, November 18 to 20, 2024$56,000 · 68 kt wind · 22 events
- Frost and Freeze in California, November 18 to 19, 20249 events
- High Wind in California, November 18, 202464 kt wind · 7 events
- Blizzard and High Wind in Alaska, November 18 to 20, 202467 kt wind · 6 events
- Damaging Winds and High Wind in Kansas, November 18, 202457 kt wind · 4 events
- Heavy Snow in Idaho, November 18, 20243 events
- Winter Storm in Wyoming, November 18 to 19, 20243 events
- Damaging Winds in Texas, November 18, 202456 kt wind · 2 events
- Damaging Winds in Texas, November 18, 202454 kt wind · 2 events
- High Wind in New Mexico, November 18, 202458 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221990, 1223817, 1221991, 1221992, 1221993, 1221995, 1221996, 1221994, 1221997, 1221998, 1222002, 1222016, 1222021, 1222023, 1222024, 1220234, 1220406, 1222808, 1220382.